Hail, Licking
- When
- May 5, 4:03 PM EST to 4:05 PM EST
- Where
- Licking County, Newark
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.070, -82.400
A low pressure system stalled across the Ohio Valley, sparking showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A low pressure system stalled across the Ohio Valley, sparking showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 5, 2:43 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 343 PM EDT Mon May 5 2025 .SYNOPSIS... A cutoff low will move very slowly across the region through Tuesday, providing periods of showers and thunderstorms. This will keep below normal temperatures entrenched across the Ohio Valley until a warmup develops toward midweek. Drier conditions are favored for the end of the workweek into next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Slow moving cutoff low centered over central Kentucky to track into Ohio by Tuesday morning and then into northwest PA by Tuesday evening. Coverage of showers and thunderstorms increases late this afternoon as energy rotates around the east side of this low. Best coverage of storms will affect the eastern counties thru late aftn and then rotate across the northern counties - generally along and north of I-70 corridor this evening. Mesoanalysis shows MUCAPE values of 500-750 J/kg over ILN/s eastern counties and effective bulk shear values around 30 kts. This will lead to some organization to the storms. Good mid level lapse rates exist along with favorable CAPE in the -10C to -30C hail growth zone. There is a window for a severe weather threat this afternoon into very early evening in our far east - with the main threat being large hail. After shifting across our northern counties the focus for rain rotates back southeast and looks to increase in coverage late tonight into Tuesday. Lows tonight will dip into the middle to upper 40s across the south and near 50 across the north. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Slow moving cutoff low to track northeast across Ohio Tuesday into northwest PA by Tuesday evening. Rain showers will pivot around this low as it begins to depart the area - withe the best coverage across the north and northeast counties. Areas along and south of the Ohio River may not observe any rain. Highs on Tuesday will rise into the mid to upper 60s over the Tri-State where clouds give way to sunshine in the afternoon, to near 60 across the north where the thickest clouds and rain linger. Rain chances end from southwest to northeast as the low continues to pull away from the region. Low and middle clouds scatter out with high level clouds spilling into the area Tuesday night. Temperatures fall to lows from the upper 40s to the lower 50s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... While the main upper low shifts to the east on Wednesday, latest guidance suggests troughiness lingering over the Ohio Valley into Thursday, along with a cold front moving southward through the CWA. Wednesday may wind up being dry, but a chance of showers will return later Wednesday night into Thursday along with cooler temperatures on Thursday. The overall pattern over the CONUS is rather complex, but there does seem to be a consensus for drier air moving into the Ohio Valley on Friday along with a surface high visiting over the weekend. The result should favor drier conditions along with temperatures warming close to normal or even rising above normal by the end of the weekend or early next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Slow moving cutoff low centered over central Kentucky to track into Ohio by Tuesday morning and then into northwest PA by Tuesday evening. Coverage of showers and thunderstorms increase this afternoon as energy rotates around the east side of this low. Best coverage of storms looks to affect the Columbus terminals where the MUCAPE values of 500-750 J/kg will exist. A few of these storms will have the potential to produce small hail. Focus for rain pivots northwest and affects the northern TAFS this evening and then rotates back southeast and looks to increase in coverage late tonight into Tuesday. Thunderstorm chances increase again Tuesday afternoon mainly over KCMH/KLCK. VFR ceilings will drop to MVFR or even IFR in showers and storms today with widespread MVFR ceilings developing overnight. A period of IFR ceilings is likely late tonight into Tuesday morning at KCMH and KLCK. As the low pulls away expect a slow improvement from the southwest with KCVG and KLUK improving to VFR Tuesday afternoon. MVFR ceilings look to persist thru the TAF period at all other TAF sites. OUTLOOK...MVFR conditions will persist, at times, through Tuesday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...BPP AVIATION...AR
Hazardous Weather Outlook National Weather Service Wilmington OH 840 AM EDT Mon May 5 2025 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051-060- 061-070-071-077>079-081-061245- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-Miami-Preble- Montgomery-Butler-Warren-Hamilton-Clermont-Brown-Adams- 840 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ026-044>046-052>056-062>065-072>074-080-082-088-061245- Hardin-Logan-Union-Delaware-Champaign-Clark-Madison-Franklin-Licking- Greene-Fayette-Pickaway-Fairfield-Clinton-Ross-Hocking-Highland-Pike- Scioto- 840 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. Scattered showers, with a few storms, are likely this afternoon into early evening. Some small hail will be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
332 PM EDT Mon May 5 2025
OHZ065-074-052000-
Fairfield OH-Hocking OH-
332 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FAIRFIELD AND CENTRAL HOCKING COUNTIES THROUGH 400 PM EDT...
At 332 PM EDT, a strong thunderstorm was located over Logan, moving
northwest at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Hideaway Hills, Lake Logan State Park, Rushville, Logan, Bremen,
North Berne, Enterprise, Sugar Grove, Rockbridge, Hide-A-Way Hills,
West Rushville, Haydenville, and Lancaster.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3951 8226 3944 8247 3966 8268 3976 8254
3978 8240 3975 8240 3974 8237 3960 8238
3959 8229
TIME...MOT...LOC 1932Z 154DEG 17KT 3955 8241
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
408 PM EDT Mon May 5 2025
OHZ034-035-052030-
Auglaize OH-Mercer OH-
408 PM EDT Mon May 5 2025
...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHWESTERN AUGLAIZE AND NORTHEASTERN MERCER COUNTIES THROUGH 430 PM
EDT...
At 407 PM EDT, a rapidly developing thunderstorm was located near
Spencerville In Allen County, moving northwest at 5 mph.
HAZARD...Very heavy rain.
SOURCE...Radar indicated.
IMPACT...Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Kossuth, State Route 116 at State Route 197, Rockford, Mendon,
Buckland, Wapakoneta, Cridersville, and Fort Shawnee.
This includes I-75 in Ohio between mile markers 110 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4068 8445 4069 8422 4066 8422 4066 8413
4053 8415 4073 8479 4073 8446
TIME...MOT...LOC 2007Z 119DEG 5KT 4069 8447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<35 MPH
FranksSpecial Weather Statement
National Weather Service Wilmington OH
427 PM EDT Mon May 5 2025
OHZ056-065-052100-
Licking OH-Fairfield OH-
427 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FAIRFIELD AND SOUTHEASTERN LICKING COUNTIES THROUGH 500 PM EDT...
At 426 PM EDT, a strong thunderstorm was located near Somerset,
moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Fairfield Beach, Buckeye Lake, Millersport, Harbor Hills,
Kirkersville, Rushville, Interstate 70 at State Route 37, Interstate
70 at State Route 13, Hebron, Pleasantville, Heath, West Rushville,
Thurston, Thornport, Granville, Granville South, and Newark.
This includes I-70 in Ohio between mile markers 123 and 140.
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3992 8240 3992 8242 3993 8242 3993 8246
3984 8247 3983 8240 3975 8240 3974 8237
3972 8237 3972 8249 4000 8263 4007 8247
4001 8228 3991 8227
TIME...MOT...LOC 2026Z 167DEG 16KT 3978 8239
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HatzosThe Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242345, 1242344, 1242346.